Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 1, 2021Pickens County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 1, 2021, 12:16 PM CDT for Pickens County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 12:16 PM CDT (17:16 UTC)
Expired
Aug 1, 2021, 1:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS84 KBMX 011716
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT Sun Aug 1 2021
 
ALZ022-030-031-011800-
Greene AL-Pickens AL-Sumter AL-
1216 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN
GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or near Pickensville, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aliceville, Carrollton, Pickensville, McMullen, Garden, New West
Greene, Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And
Dam, Gainesville Lake Campground, Warsaw, Dillburg, George Downer
Airport, Pleasant Ridge, Cochrane and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3337 8829 3313 8788 3283 8813 3298 8834
TIME...MOT...LOC 1716Z 304DEG 30KT 3316 8834 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:32 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 9:32 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
932 AM CDT Sun Aug 1 2021

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 0930 AM CDT Sun Aug 01 2021/

Made some small adjustments to PoPs based upon trends over the
past few hours. The combination of hot temperatures with a moist
airmass while a cold front approaches from the northwest will
provide favorable conditions for widespread showers and
thunderstorms with some strong to severe storms possible again
today.

Features of Interest.

A deep-layer trough extended from Southeast Canada through the
Ohio River Valley and dipped into the Tennessee Valley region this
morning with subtle troughing over the Tennessee Valley this
morning while another impulse in the flow was analyzed across
portions of Iowa and Kansas. The middle and lower levels are
characterized by persistent ridging located near Bermuda while a
lesser extent of ridging was analyzed to our southwest, which
extended northwest into the High Plains.

Across the forecast area this morning, temperatures were already
reaching into the mid 80s across the southern counties.
Temperatures were in the 70s across the north and northwest due
to more cloud cover while the middle portions of the area have
temperatures in the lower 80s. Dew point values are highest
across the western half of the area with dew points in the mid to
upper 79s with values in the lower 70s elsewhere. Weak surface
pressure troughing was analyzed from North Carolina that extended
southwest across Central Georgia into our southern counties.
Overall, a cold front extended from Northern Texas that stretched
east across the Mid South region and into Southeast Tennessee. A
weak low was analyzed near Tupelo, MS. Surface high pressure was
positioned off the Southeastern U.S. Coastline over the Southwest
Atlantic Basin.

Hazard Assessment.

Observed 01/12z BMX sounding along with model forecast soundings
are in a good agreement for an upper-end moderate wet microburst
risk today. A tropical airmass near the surface is positioned
beneath a slug of drier air aloft. This configuration will support
the risk for localized damaging microburst winds from the heavier
convection today.

Additionally, waves of showers and storms moving over the same
areas will pose a risk for localized flooding due to the
torrential downpours with rain rates in excess of one inch an hour
expected.

Near Term.

Currently monitoring showers and thunderstorms across much of the
Tennessee Valley region with additional activity further to the
north and west over West-Central Tennessee and across portions of
Northern Mississippi. Expect this activity to continue to move
southeast near 40 mph.

There are several outflow boundaries across the area, from
convection to our north early this morning along with residual
outflows from activity yesterday. These boundaries will help act
as focusing mechanisms for convective development late this
morning through the afternoon hours.

A few showers will remain possible through late morning generally
along and north of the I-20 corridor as an outflow from this
morning's activity to our northwest continues to progress
southeast, currently triggering a few showers near Jasper in
Walker County and over Northern Blount County. This activity is
currently in the form of light to moderate showers, but expect
potential for heavier rain and thunderstorms to greatly increase
as we get past 10 am as low-level destabilization intensifies.

05

Previous short-term discussion:
/Updated at 0303 AM CDT Sun Aug 01 2021/
Through Monday.

A frontal boundary across the TN Valley will continue to sag
southward through the day as a secondary front across the Ohio
Valley will help force the front south. As we work into Monday the
first front will stall out over the south and the second front will
catch it and take over. Look for that front to stall out across the
south, with several waves of low pressure working along the front
that will keep it meandering across the area through the afternoon
and into the evening. Rain chances will be high each afternoon, with
the best chances today along and south of the I-20 corridor. This
area also corresponds with the Heat Advisory that is in place for
today/tonight through 9 pm. The airmass really will not change much
today as it has been for the previous two. So with the additional
focus of a larger scale boundary moving through, the moist and humid
airmass, and temperatures well in the 90s, strong to severe storms
will be possible this afternoon. We will be going with a marginal
threat for severe weather along with torrential rainfall at times
that could result in localized flooding with any training or slow
moving activity.

Rain chances will linger into the evening hours, especially in the
southern half of the area through 10 pm. The good news for Monday
will be a relief from the mid 90s with readings in the 80s. A few
near 90 degrees can not be ruled out in the far southeast, but the
heat advisories will be done for now.

16

.LONG TERM...
/Updated at 0257 AM CDT Sun Aug 01 2021/
Monday night through Saturday.

An amplified longwave trough will remain over the eastern CONUS
through Wednesday. It will be reinforced by several shortwaves
rotating around the base of the trough. The effective cold front
should be south of the area by Monday evening, along with the
more robust convection. However, models disagree on the amount of
post-frontal lift for showers/isolated thunderstorms Monday night
across the area. The front will remain stalled near or southeast
of our southeast counties through much of the week. Drier air will
be filtering into the area, but with plentiful moisture just
southeast of the area, shortwaves rotating through the trough may
induce waves of low pressure along the front which could enhance
moisture from the east at times. Deterministic models/ensemble
members show disagreement on rain chances through much of the
week, so kept close to the previous forecast with highest chances
southeast and very limited chances northwest. We will see a
welcome relief from the recent high dewpoints/heat indices, and
also see cooler low temperatures in the 60s as well. The trough
weakens by Thursday, but overall cyclonic flow remains with
another shortwave trough moving through on Friday. Temperatures
will begin to warm back up as the front becomes more diffuse, but
the deep layer moisture gradient will remain through the end of
the period with continued ensemble spread regarding its exact
position.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

Current MCS associated is just north of the area. This boundary
will slide south this morning and then showers and storms will
redevelop along and ahead of it during the heating of the day.
Look for scattered to numerous showers and storms this afternoon
for the north and late afternoon into the evening hours for the
south. There is poor agreement on exactly when the line clears one
particular TAF site so this will need to be evaluated over the
next 2 sets of TAFs. Enough of a chance remains in the south to
keep a PROB30 in through the end of the period.

16

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will develop
over Central Alabama each afternoon through Monday. A decrease in
rain chances can be expected Tuesday through Friday, but still
scattered in nature. Low level moisture remain very high through
Monday with minimum RH values over 50 percent. Some drop is
expected the remainder of the week but only into the 40s. As is
typical of the summer pattern, transport winds remain rather
light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     90  68  85  65  87 /  70  40  30  20  20
Anniston    91  70  85  66  87 /  70  50  40  30  20
Birmingham  93  71  85  67  87 /  70  50  40  30  20
Tuscaloosa  95  73  85  68  88 /  70  50  50  30  10
Calera      92  72  84  67  86 /  70  50  50  30  20
Auburn      92  73  85  69  85 /  70  70  80  50  40
Montgomery  96  74  88  70  89 /  70  70  80  50  40
Troy        96  74  88  70  87 /  70  70  80  60  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 9 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Clay...Coosa...Dallas...Elmore...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker.

&&
Hazardous weather outlook, Aug 1, 3:10 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
310 AM CDT Sun Aug 1 2021

ALZ011>015-017>050-021115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
310 AM CDT Sun Aug 1 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will be possible this afternoon and evening over most
of Central Alabama, mainly between 1 PM and 10 PM. Isolated damaging
winds up to 60 mph and localized flooding will be possible.

Heat indices will continue to be oppressive today with values
reaching or exceeding 105 degrees across most of Central Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Aug 1, 12:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1216 PM CDT Sun Aug 1 2021

ALZ022-030-031-011800-
Greene AL-Pickens AL-Sumter AL-
1216 PM CDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHWESTERN
GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 100 PM CDT...

At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Point, or near Pickensville, moving southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Aliceville, Carrollton, Pickensville, McMullen, Garden, New West
Greene, Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And
Dam, Gainesville Lake Campground, Warsaw, Dillburg, George Downer
Airport, Pleasant Ridge, Cochrane and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3337 8829 3313 8788 3283 8813 3298 8834
TIME...MOT...LOC 1716Z 304DEG 30KT 3316 8834

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:59 PM CDTSpecial Weather StatementBMXGreene46 min
Aug 1, 1:44 PM CDTSpecial Weather StatementBMXHale46 min
Aug 1, 2:36 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 1, 2:39 PM CDTSpecial Weather StatementBMXChilton51 min
Aug 1, 3:29 PM CDTSpecial Weather StatementBMXChambers31 min
Aug 1, 3:31 PM CDTSpecial Weather StatementBMXTallapoosa29 min
Aug 1, 3:45 PM CDTSpecial Weather StatementBMXAutauga, Dallas45 min
Aug 1, 4:09 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa51 min
Aug 1, 4:52 PM CDTSpecial Weather StatementBMXLee53 min
Aug 1, 5:16 PM CDTSpecial Weather StatementBMXMontgomery44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.